Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

July 26, 2021Penobscot County, Maine

NWS Caribou, ME issued this special weather statement at Jul 26, 2021, 3:13 PM EDT for Penobscot County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 3:13 PM EDT (19:13 UTC)
Expired
Jul 26, 2021, 4:15 PM EDT
In force
62 min
Issued by
NWS Caribou, ME

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 76 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS81 KCAR 261913
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
313 PM EDT Mon Jul 26 2021

MEZ011-032-262015-
Central Penobscot-Northern Washington-
313 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND
EASTERN PENOBSCOT COUNTIES...

At 311 PM EDT, a strong thunderstorm was located near Springfield, or
17 miles southwest of Danforth, moving southeast at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Springfield, Prentiss and Carroll. 

If you are on or near lakes or ponds, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4528 6784 4527 6795 4544 6821 4553 6814
      4539 6772
TIME...MOT...LOC 1911Z 303DEG 14KT 4547 6810 

$$

Foisy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jul 26, 1:06 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 26, 1:06 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
106 PM EDT Mon Jul 26 2021

.SYNOPSIS...
A warm front will lift across the area today. A cold front
will cross the region tonight through Tuesday. High pressure
will cross the area Wednesday into Thursday. A cold front will
cross the area Thursday night through early Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1 PM Update...Just a few tweaks to bring in some thunder chances
across the Katahdin region earlier given some towering cu in the
area. Some VII with these towers, but no GLM flashes at this
time. Otherwise, forecast on track with fog now only amid the
immediate coast and coastal waters.

Previous Discussion...
A weak shortwave crossing the area early this morning will
bring some spotty showers and isolated thunderstorms across the
north early this morning which should exit to the east by mid
morning. Weak low pressure will track into Quebec today as a
very weak surface trough extends south from this low across our
area. Southwesterly winds just east of this trough advecting
warmer air north under relatively cooler air moving from west to
east aloft will result in an unstable air mass today. Capes
across the area run from 400 J/KG on the GFS to 1800 J/KG on the
NAM across the area. The NAM is likely overdone. However, some
instability will likely allow some thunderstorms to develop.
There are no strong surface features to spawn thunderstorms so
any storms will likely be few and far between. However, given
the instability and a little bit of shear, any storms come bring
locally strong gusty winds and hail. The best chance for storms
will be from the central highlands east across south central
parts of the area late today into this evening. Storms will
taper off tonight as a weak cold front pushes through
approaching the coast late tonight. This will bring a partly
cloudy night with some cooler air filtering into the north late
tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A cold front will slowly cross Downeast areas Tuesday, while an
upper level disturbance crosses the region. Expect a chance of
showers and thunderstorms in the vicinity of the front Tuesday,
with a slight chance/chance of showers across northern areas
with the upper level disturbance. The cold front will exit
across the Gulf of Maine Tuesday night, while high pressure
begins to build across the region. Could still have the chance
of an evening shower/thunderstorm Downeast with the exiting
front. Otherwise, expect decreasing clouds later Tuesday night
with building high pressure. High pressure will cross the
region Wednesday through Wednesday night with mostly clear to
partly cloudy skies. Temperatures will be at near normal, to
slightly below normal, levels Tuesday. Below normal level
temperatures are expected Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
High pressure will exit early Thursday, with a cold front
approaching later Thursday. Expect a chance of showers in
advance of the cold front Thursday. The cold front then crosses
the region Thursday night, while an upper level trof
approaches. Expect a chance of showers/thunderstorms with the
cold front Thursday night. The cold front will exit across the
Gulf of Maine Friday, while the upper trof crosses the region.
Cold air aloft with the upper trof, along with diurnal heating,
will steepen lapse rates and help support the chance of
showers/thunderstorms Friday which could persist into the
evening. The upper trof will begin to move east later Saturday.
However, cool temperatures aloft and diurnal heating will again
support another chance of showers and thunderstorms. The better
chances of showers/thunderstorms will occur across the north
and mountains, with lesser chances Downeast. A cold front should
cross the region Sunday with a chance of showers/thunderstorms,
though timing differences still exist. Temperatures will remain
at below normal levels Thursday through Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Conditions should improve to VFR this afternoon into
tonight with exceptions in any thunderstorms this afternoon or
evening.

SHORT TERM:
Tuesday...Variable conditions early with fog. Otherwise,
generally VFR north with a slight chance of showers. VFR/MVFR
Downeast with a chance of showers/thunderstorms. West/northwest
winds 10 to 15 knots.

Tuesday night...Variable conditions Downeast with any evening
showers/thunderstorms. Otherwise, VFR. Northwest/west winds
around 10 knots.

Wednesday through Wednesday night...VFR. Northwest winds 10 to
15 knots with gusts up to around 20 knots Wednesday. Variable
winds 5 to 10 knots Wednesday night.

Thursday...VFR early, then VFR/MVFR with a chance of showers.
South winds 10 to 15 knots with gusts up to around 20 knots.

Thursday night...Variable conditions with showers and
thunderstorms. South/southeast winds 10 to 15 knots with gusts
up to around 20 knots.

Friday...Variable conditions with showers and thunderstorms.
Variable winds around 10 knots, becoming west/northwest 10 to 15
knots.

&&

.MARINE...
NEAR TERM: Wind and seas should remain below SCA today and
tonight. Humid air over the waters will likely result in some
fog today into tonight.

SHORT TERM: Winds/seas below small craft advisory levels
Tuesday through Wednesday night. Visibilities reduced in fog
Tuesday. A chance of showers and thunderstorms Tuesday through
early Tuesday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Bloomer/Cornwell
Short Term...Norcross
Long Term...Norcross
Aviation...Bloomer/Cornwell/Norcross
Marine...Bloomer/Cornwell/Norcross
Hazardous weather outlook, Jul 26, 9:24 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
924 AM EDT Mon Jul 26 2021

ANZ050>052-271330-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
924 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>006-010-011-015>017-029>032-271330-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
924 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will develop this afternoon.
Some storms may be strong, with gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 26, 2:18 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Caribou ME
218 PM EDT Mon Jul 26 2021

MEZ006-011-032-261915-
Southeast Aroostook-Central Penobscot-Northern Washington-
218 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND EAST
CENTRAL PENOBSCOT COUNTIES...

At 217 PM EDT, a strong thunderstorm was located near Wytopitlock,
moving southeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Danforth, Springfield, Mattawamkeag, Winn, Woodville, Prentiss,
Kingman, Carroll, Macwahoc, Drew Plantation, Molunkus and Brookton.

LAT...LON 4557 6842 4566 6833 4557 6784 4532 6795
TIME...MOT...LOC 1817Z 299DEG 18KT 4559 6829

Foisy
Special weather statement, Jul 26, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
313 PM EDT Mon Jul 26 2021

MEZ011-032-262015-
Central Penobscot-Northern Washington-
313 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND
EASTERN PENOBSCOT COUNTIES...

At 311 PM EDT, a strong thunderstorm was located near Springfield, or
17 miles southwest of Danforth, moving southeast at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Springfield, Prentiss and Carroll.

If you are on or near lakes or ponds, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4528 6784 4527 6795 4544 6821 4553 6814
      4539 6772
TIME...MOT...LOC 1911Z 303DEG 14KT 4547 6810

Foisy

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:24 AM EDTSpecial Weather StatementCARHancock36 min
Jul 26, 5:15 AM EDTDense Fog AdvisoryCARHancock, Penobscot, Washington3 hr
Jul 26, 7:10 AM EDTSpecial Weather StatementCARWashington50 min
Jul 26, 8:30 AM EDTSpecial Weather StatementCAR30 min
Jul 26, 2:18 PM EDTSpecial Weather StatementCARPenobscot57 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.